The Annals of Statistics

Asymptotics when the number of parameters tends to infinity in the Bradley-Terry model for paired comparisons

Gordon Simons and Yi-Ching Yao

Full-text: Open access

Abstract

We are concerned here with establishing the consistency and asymptotic normality for the maximum likelihood estimator of a “merit vector” $(u_0,\dots,u_t)$, representing the merits of $t +1$ teams (players, treatments, objects), under the Bradley–Terry model, as $t \to \infty$. This situation contrasts with the well-known Neyman–Scott problem under which the number of parameters grows with $t$ (the amount of sampling), and for which the maximum likelihood estimator fails even to attain consistency. A key feature of our proof is the use of an effective approximation to the inverse of the Fisher information matrix. Specifically, under the Bradley–Terry model, when teams $i$ and $j$ with respective merits $u_i$ and $u_j$ play each other, the probability that team $i$ prevails is assumed to be $u_i/(u_i + u_j)$. Suppose each pair of teams play each other exactly $n$ times for some fixed $n$. The objective is to estimate the merits, $u_i$’s, based on the outcomes of the $nt(t +1)/2$ games. Clearly, the model depends on the $u_i$’s only through their ratios. Under some condition on the growth rate of the largest ratio $u_i/u_j (0 \leq i, j \leq t)$ as $t \to \infty$, the maximum likelihood estimator of $(u_1/u_0,\dots,u_t/u_0)$ is shown to be consistent and asymptotically normal. Some simulation results are provided.

Article information

Source
Ann. Statist., Volume 27, Number 3 (1999), 1041-1060.

Dates
First available in Project Euclid: 5 April 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1018031267

Digital Object Identifier
doi:10.1214/aos/1018031267

Mathematical Reviews number (MathSciNet)
MR1724040

Zentralblatt MATH identifier
0951.62061

Subjects
Primary: 60F05: Central limit and other weak theorems
Secondary: 62J15: Paired and multiple comparisons 62F12: Asymptotic properties of estimators 62E20: Asymptotic distribution theory

Keywords
Central limit theorem Bradley-Terry model consistency maximum likelihood estimator Fisher information matrix

Citation

Simons, Gordon; Yao, Yi-Ching. Asymptotics when the number of parameters tends to infinity in the Bradley-Terry model for paired comparisons. Ann. Statist. 27 (1999), no. 3, 1041--1060. doi:10.1214/aos/1018031267. https://projecteuclid.org/euclid.aos/1018031267


Export citation

References

  • Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • Bradley, R. A. (1954). Incomplete block rank analysis: on the appropriateness of the model for a method of paired comparisons. Biometrics 10 375-390.
  • Bradley, R. A. (1955). Rank analysis of incomplete block designs III. Some large-sample results on estimation and power for a method of paired comparisons. Biometrika 42 450-470.
  • Bradley, R. A. and Terry, M. E. (1952). The rank analysis of incomplete block designs I. The method of paired comparisons. Biometrika 39 324-345.
  • B ¨uhlmann, H. and Huber P. J. (1963). Pairwise comparisons and ranking in tournaments. Ann. Math. Statist. 34 501-510.
  • Colonius, H. (1980). Representation and uniqueness of the Bradley-Terry-Luce model for pair comparisons. British J. Math. Statist. Psych. 33 99-103.
  • David, H. A. (1988). The Method of Paired Comparisons, 2nd ed. Griffin, London.
  • Davidson, R. R. and Farquhar, P. H. (1976). A bibliography on the method of paired comparisons. Biometrics 32 241-252.
  • Ford, L. R., Jr. (1957). Solution of the ranking problem from binary comparisons. Amer. Math. Monthly 64 28-33.
  • Hoeffding, W. (1963). Probability inequalities for sums of bounded random variables. J. Amer. Statist. Assoc. 58 13-30.
  • Jech, T. (1983). The ranking of incomplete tournaments: a mathematician's guide to popular sports. Amer. Math. Monthly 90 246-266.
  • Lo eve, M. (1963). Probability Theory, 3rd ed. Van Nostrand, New York.
  • Neyman, J. and Scott, E. L. (1948). Consistent estimates based on partially consistent observations. Econometrica 16 1-32.
  • Portnoy, S. (1984). Asymptotic behavior of M-estimators of p regression parameters when p2/n is large I. Consistency. Ann. Statist. 12 1298-1309.
  • Portnoy, S. (1985). Asymptotic behavior of M-estimators of p regression parameters when p2/n is large II. Normal approximation. Ann. Statist. 13 1403-1417.
  • Portnoy, S. (1988). Asymptotic behavior of likelihood methods for exponential families when the number of parameters tends to infinity. Ann. Statist. 16 356-366.
  • Simons, G. and Yao, Y.-C. (1998). Approximating the inverse of a symmetric positive definite matrix. Linear Algebra Appl. 281 97-103.
  • Stob, M. (1984). A supplement to "Mathematician's Guide to Popular Sports." Amer. Math. Monthly 91 277-282.
  • Suppes, P. and Zinnes, J. L. (1963). Basic measurement theory. In Handbook of Mathematical Psychology (R. D. Luce, R. R. Bush and E. Galanter, eds.) 1 1-76. Wiley, New York.
  • Zermelo, E. (1929). Die Berechnung der Turnier-Ergebnisse als ein Maximumproblem der Wahrscheinlichkeitsrechnung. Math. Zeit. 29 436-460.